Alert archive / New York / River Flood Warnings in 2020
River Flood Warning 9, NWS Albany, NY
NWS Albany, NY issued this river flood warning at May 2, 2020, 1:52 PM EDT for Ulster County, New York. It took effect at May 2, 2020, 8:00 PM EDT. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- May 2, 2020, 1:52 PM EDT (17:52 UTC)
- In effect from
- May 2, 2020, 8:00 PM EDT
- Expired
- May 2, 2020, 10:36 PM EDT
- In force
- 3 hr
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- Minor
County Ulster County, NY
The radar
The Albany radar (KENX), 61 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Esopus Creek at Mount Marion (MRNN6).
- Action stage
- 18 ft
- Minor stage
- 20 ft
- Moderate stage
- 22 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01364500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
741 WGUS41 KALY 021752 FLWALY BULLETIN - EAS ACTIVATION REQUESTED Flood Warning National Weather Service Albany NY 152 PM EDT Sat May 2 2020 NYC111-030600- /O.NEW.KALY.FL.W.0009.200503T0000Z-200503T0600Z/ /MRNN6.1.ER.200503T0000Z.200503T0000Z.200503T0000Z.NO/ 152 PM EDT Sat May 2 2020 The National Weather Service in Albany has issued a * Flood Warning for the Esopus Creek At Mount Marion. * From this evening to late tonight. * At 1:30 PM EDT Saturday the stage was 19.9 feet. * Flood stage is 20 feet. * Minor flooding is forecast. * Forecast...The river is expected to rise to a crest of 20 feet late this afternoon into this evening. * Impact...At 20 feet, Flood stage. The Esopus Creek begins to spill over its banks. * Flood History...This crest compares to a previous crest of 20.1 feet on 09/14/1971. && Esopus Creek Mount Marion Flood Stage: 20.0 Observed Stage at Sat 1 pm: 19.9 Forecast: Sat 2 pm 19.9 Sat 8 pm 20.0 Sun 2 am 19.8 Sun 8 am 19.5 Sun 2 pm 19.0 Sun 8 pm 18.6 Mon 2 am 18.2 Mon 8 am 17.9 Mon 2 pm 17.6 Mon 8 pm 17.4 Tue 2 am 17.1 Tue 8 am 16.9 && LAT...LON 4216 7403 4210 7392 4185 7403 4194 7417 $$ TAW
1 follow-up statement
664 WGUS81 KALY 030236 FLSALY Flood Statement National Weather Service Albany NY 1036 PM EDT Sat May 2 2020 NYC111-030345- /O.CAN.KALY.FL.W.0009.000000T0000Z-200503T0600Z/ /MRNN6.1.ER.200503T0000Z.200503T0000Z.200503T0000Z.NO/ 1036 PM EDT Sat May 2 2020 ...The Flood Warning for the Esopus Creek At Mount Marion has been cancelled... The Flood Warning is cancelled for the Esopus Creek At Mount Marion. * At 9:30 PM EDT Saturday the stage was 19.8 feet. * Flood stage is 20.0 feet. * Forecast...The river is expected to remain near 19.8 feet through about midnight tonight before slowly falling for the late night hours. && Esopus Creek Mount Marion Flood Stage: 20.0 Observed Stage at Sat 9 pm: 19.8 Forecast: Sun 2 am 19.8 Sun 8 am 19.5 Sun 2 pm 19.0 Sun 8 pm 18.6 Mon 2 am 18.2 Mon 8 am 17.9 Mon 2 pm 17.6 Mon 8 pm 17.4 Tue 2 am 17.1 Tue 8 am 16.9 Tue 2 pm 16.7 && LAT...LON 4216 7403 4210 7392 4185 7403 4194 7417 $$ BJF
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at May 2, 1:22 PM EDT, 30 minutes earlier.
Area forecast discussion, May 2, 1:22 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 122 PM EDT Sat May 2 2020 .SYNOPSIS... High pressure will bring sunshine and fair weather this afternoon. A weak disturbance will bring some isolated to scattered showers tonight. Above normal temperatures and dry weather will return for Sunday. A cold front will move through early Monday with cooler temperatures for the beginning of next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 1256 PM EDT...High pressure will continue to build in from the Mid Atlantic States this afternoon. The sfc anticyclone and it associated subsidence are providing sunny/mostly sunny skies and mainly west to northwest winds of 5 to 15 mph with a few stronger gusts. The sfc anticyclone will continue to pass south of the region this afternoon. Some mid and high clouds will increase from western NY and PA associated with the next short- wave and its attendant warm front, as seen on the latest visible imagery early this pm. The 12Z KALY sounding is very dry /PWAT 0.33"/ and shows good mixing potential as the boundary layer winds will shift from to the north/northwest to the west to southwest as highs this afternoon will be in the mid 60s to lower 70s in the valley areas /Capital District south to the mid Hudson Valley would be the warmest/, and mid 50s to lower 60s over the hills and mtns. We have noted some lower 60s in the southern Adirodnacks and have increased temps a few degrees. Some cirrus and fair weather cumulus will continue to form, as the skies will become partly cloudy by the late pm. We also slowed down the timing of the warm advection showers tonight by a few hours and have the showers coming in 03Z to 06Z/SUN based on the latest CAMS. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... The upper disturbance and leading edge of stronger warm advection tracks through our region tonight. There will be enough moisture and low level forcing to support scattered showers in most areas but likely in the mid Hudson Valley and NW CT. Showers exit by daybreak Sunday and clearing shortly after daybreak. Boundary layer west winds increase and with considerable sunshine Sunday, good mixing for a breezy west wind and temperatures reaching afternoon highs in the 70s but 60s in higher terrain. Northern stream upper energy tracks through eastern Canada but does not have much moisture associated with it. West boundary layer flow ahead of the leading edge of cold advection along a tight boundary layer thermal gradient could support some isolated showers Sunday night, especially in the mid Hudson Valley and NW CT. Deep cold advection spreads across our region later Sunday night and through the day Monday. Northwest winds become gusty Monday and if any lake effect clouds and showers can form, the northwest flow would favor the western Mohawk Valley and Schoharie Valley for isolated to scattered showers. Highs Monday in the 50s to near 60 but 40s higher terrain. Low level ridging builds into the region Monday night and any lake effect clouds and showers would dissipate with inversion levels lowering and the drying at low levels. Lows Monday night in the upper 30s but around 30 higher terrain. Will have to keep an eye on the potential for frost in the Hudson Valley from the Capital Region to mid Hudson Valley where growing season is just beginning. && .LONG TERM /TUESDAY THROUGH FRIDAY/... The theme for the long term will be below normal temperatures with a couple of opportunities for precipitation. Tuesday starts out with a weak area of high pressure across southern Canada which will bring a mostly sunny day. By Tuesday evening, focus will shift to an approaching upper-level trough from the Ohio Valley and two separate surface reflections (one focused across VA/NC and the other across the Ohio Valley). While models have been fairly consistent with the VA/NC surface feature pushing eastward off the coast and not affecting our weather, there is inconsistency with the Ohio Valley reflection. The 00z/Sat GFS/ECMWF are similar in the Ohio Valley feature tracking just to our south on Wednesday which would spread some rain across the region (with an outside chance for wet snowflakes to mix in across the higher elevations). However, the previous ECMWF run from 12z/Fri was largely different and kept the region dry as the Ohio Valley feature tracked much farther south. Given the inconsistency, will hold at slight chance to chance PoP's for this update. On Thursday, as the low tracks to our east, an inverted trough may set up across the region and continue rain chances. Therefore, will have slight chance to chance PoP's for this time frame as well. A period of dry weather looks possible for Thursday night until attention turns to the next feature for Friday and into next weekend. The upper-level pattern contains an upper-level low either over Hudson Bay or Ontario and an upper-level shortwave quickly pushing eastward from the central U.S. The possible phasing and track of these two features are highly uncertain and will determine chances for rain (and possibly high-elevation snow). Will keep PoP's no better than chance this far out. Temperatures this period will run slightly below normal with highs mainly in the upper 40s to near 60 and lows mainly in the upper 20s to near 40. && .AVIATION /17Z SATURDAY THROUGH WEDNESDAY/... VFR conditions at the start of the TAF period with only a few high-based cu around. A ridge of high pressure responsible for the tranquil conditions will shift east as a warm front approaches from the west. Clouds will thicken and lower ahead of this front this evening, with scattered showers becoming possible mainly after 05Z Sun. The showers look to be on the light side, but may restrict cigs/vsby to MVFR especially 08-13Z. Some brief IFR cannot be ruled out mainly at KPSF. Conditions will improve quickly after 12-13Z Sunday, with clouds quickly dissipating and a return to VFR conditions. Winds for the rest of the day will be from the south to west, with some gusts to near 20 kt possible. Winds will diminish at around 5 kt from the south to southwest overnight. Winds will strengthen mid-morning Sunday into the early afternoon with gusts to 20 kt possible again. Outlook... Sunday Night: No Operational Impact. NO SIG WX. Monday: Low Operational Impact. Breezy. NO SIG WX. Monday Night: No Operational Impact. NO SIG WX. Tuesday: No Operational Impact. NO SIG WX. Tuesday Night: Low Operational Impact. Slight Chance of SHRA. Wednesday: Moderate Operational Impact. Chance of SHRA. && .FIRE WEATHER... West winds may gust to 20 mph this afternoon and 25 mph Sunday afternoon... A mainly dry and mild weekend is expected aside from some scattered showers tonight. Cooler temperatures are expected for the beginning of next week. RH values will drop to 30 to 45 percent this afternoon, rise to above 70 percent tonight with scattered showers and then sunshine and a drop to 35 to 50 percent Sunday afternoon. Northwest winds at 15 mph or less will become west by this afternoon, gusting to 20 mph at times. West winds diminish tonight, then increase to 10 to 20 mph Sunday with gusts at times to 25 mph. && .HYDROLOGY... Dry weather is expected today and a weak front will bring showers to the region tonight. Most areas will see a tenth of an inch of rain or less while some isolated amounts up to a quarter inch are possible. These rainfall amounts should have little effect if any on river levels Runoff from the rain Friday could still cause some rises on the Esopus Creek. Minor flooding along the Esopus Creek cannot be ruled out later this morning. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...NAS/Wasula NEAR TERM...Wasula SHORT TERM...NAS LONG TERM...Rathbun AVIATION...Thompson FIRE WEATHER...NAS HYDROLOGY...NAS
Hazardous weather outlook, May 2, 4:19 AM EDT, 9 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 419 AM EDT Sat May 2 2020 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-031100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 419 AM EDT Sat May 2 2020 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 2, 9:45 AM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
945 AM EDT SAT MAY 02 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HEAVY RAIN WOODFORD 42.89N 73.01W
05/01/2020 M1.00 INCH BENNINGTON VT WEATHERNET6
WEATHERNET6
0448 PM HEAVY RAIN OLIVEBRIDGE 41.96N 74.20W
05/01/2020 M2.21 INCH ULSTER NY WEATHERNET6
WEATHERNET6
0510 PM HEAVY RAIN PHOENICIA 42.07N 74.34W
05/01/2020 M3.88 INCH ULSTER NY WEATHERNET6
WEATHERNET6
0511 PM HEAVY RAIN LIVINGSTON 42.14N 73.77W
05/01/2020 M1.10 INCH COLUMBIA NY WEATHERNET6
WEATHERNET6
0516 PM HEAVY RAIN LAKE DESOLATION 43.14N 73.98W
05/01/2020 M1.10 INCH SARATOGA NY WEATHERNET6
WEATHERNET6
0522 PM HEAVY RAIN HAINES FALLS 42.20N 74.10W
05/01/2020 M4.40 INCH GREENE NY WEATHERNET6
WEATHERNET6
0522 PM HEAVY RAIN CATSKILL 42.22N 73.87W
05/01/2020 M1.63 INCH GREENE NY WEATHERNET6
WEATHERNET6
0533 PM HEAVY RAIN COLONIE 42.75N 73.88W
05/01/2020 M1.04 INCH ALBANY NY WEATHERNET6
WEATHERNET6
0557 PM HEAVY RAIN CAIRO 42.31N 74.01W
05/01/2020 M1.80 INCH GREENE NY WEATHERNET6
WEATHERNET6
0608 PM HEAVY RAIN FREEHOLD 42.36N 74.04W
05/01/2020 M2.54 INCH GREENE NY WEATHERNET6
WEATHERNET6
0626 PM HEAVY RAIN STAATSBURG 41.86N 73.86W
05/01/2020 M1.02 INCH DUTCHESS NY WEATHERNET6
WEATHERNET6
0945 PM HEAVY RAIN INDIAN LAKE 43.71N 74.24W
05/01/2020 M1.00 INCH HAMILTON NY WEATHERNET6
WEATHERNET6
0950 PM HEAVY RAIN SCHENECTADY 42.80N 73.99W
05/01/2020 M1.06 INCH SCHENECTADY NY WEATHERNET6
WEATHERNET6
1103 PM HEAVY RAIN LIVINGSTON 42.13N 73.79W
05/01/2020 M1.25 INCH COLUMBIA NY WEATHERNET6
WEATHERNET6
1105 PM HEAVY RAIN LAKE DESOLATION 43.14N 73.98W
05/01/2020 M1.10 INCH SARATOGA NY WEATHERNET6
WEATHERNET6
0512 AM HEAVY RAIN WEST SHOKAN 41.97N 74.29W
05/02/2020 M3.88 INCH ULSTER NY WEATHERNET6
WEATHERNET6
0612 AM HEAVY RAIN CATSKILL 42.20N 73.94W
05/02/2020 M2.23 INCH GREENE NY WEATHERNET6
WEATHERNET6
0720 AM HEAVY RAIN PHOENICIA 42.07N 74.34W
05/02/2020 M3.88 INCH ULSTER NY WEATHERNET6
WEATHERNET6
&&
EVENT NUMBER ALY2002174
EVENT NUMBER ALY2002175
EVENT NUMBER ALY2002176
EVENT NUMBER ALY2002177
EVENT NUMBER ALY2002178
EVENT NUMBER ALY2002179
EVENT NUMBER ALY2002180
EVENT NUMBER ALY2002181
EVENT NUMBER ALY2002182
EVENT NUMBER ALY2002183
EVENT NUMBER ALY2002184
EVENT NUMBER ALY2002185
EVENT NUMBER ALY2002186
EVENT NUMBER ALY2002187
EVENT NUMBER ALY2002188
EVENT NUMBER ALY2002189
EVENT NUMBER ALY2002190
EVENT NUMBER ALY2002191
DBTNearby
River Flood Warnings in New York, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.